Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 106, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 11, 2016, 7:27 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2016, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 11, 2016, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:02 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 11, 7:02 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Duluth MN 702 PM CDT MON JUL 11 2016 .SHORT TERM...(This evening through Tuesday) Issued at 316 PM CDT Mon Jul 11 2016 An upper level low was located in northeast MT at 19Z. Meanwhile, a surface low was meandering around eastern SD. A warm front extended eastward from the low across southern MN. A ridge of high pressure was draped along the Canadian border at 19Z and has kept much of this area of the region rain free this afternoon. Showers and thunderstorms have been percolating mainly over the southern tier of the MN portion of the forecast area today. So far, rainfall amounts from live gages has been generally less than 2 inches. However, Crow Wing and Itasca counties have a few reports between 2 and 2.25 inches of rain. Much of northwest WI has been rain free, with the exception of the storms that have developed this afternoon from Burnett to Douglas, Bayfield and Ashland counties. The current batch of storms is underneath a good sized area of 700-400mb differential vorticity advection. Expecting some training of thunderstorms late this afternoon from the Brainerd Lakes region east to Aitkin, but expect this activity to diminish as the aforementioned area of vorticity advection lifts northward into a more stable atmosphere. Will however, see more storms tonight across the area as the surface low lifts northeastward into west central MN before being absorbed into the stronger surface low in Saskatchewan. A few storms may linger over the Arrowhead and the Chequamegon National Forest area of northwest Wisconsin Tuesday morning as an upper level impulse moves through. Drier air arrives elsewhere Tuesday allowing for a rain free day. .LONG TERM...(Tuesday night through Monday) Issued at 316 PM CDT Mon Jul 11 2016 A stacked low will move east across southern Canada during the middle of the week. The Northland will initially be in warm and humid south-southwest flow, but the low's cold front will move through the Northland Wednesday, bringing cloud cover and low chances of showers. Cannot rule out thunder if there is enough heating, but the cloud cover will limit the threat. The Northland will then be in cool northwest flow Thursday, which will promote widespread broken/overcast cumulus and some showers. The threat of thunder is low, but not impossible. The models are trending drier for late this week, with potentially surface high pressure over the region Friday and Saturday. The forecast kept some low chances of showers until there is greater confidence in the trend. Return flow will probably bring more heat and humidity to the Northland later in the weekend and early next week, and bring back the chances for thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon Jul 11 2016 Thunderstorms with heavy rain will affect the terminals periodically through the evening. A mix of VFR, high end MVFR ceilings will occur with some LIFR in the vicinity of the strongest storms. Gusty winds are likely near the stronger storms too. These storms will diminish from west to east late tonight. VFR on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 80 61 79 / 90 10 0 20 INL 65 77 61 68 / 80 10 30 50 BRD 65 81 63 79 / 70 0 0 20 HYR 68 82 64 83 / 80 10 0 10 ASX 68 82 64 83 / 80 10 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145. && SHORT TERM...GSF LONG TERM...Grochocinski AVIATION...GSF
Hazardous weather outlook, Jul 11, 4:10 AM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT MON JUL 11 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON TUESDAY...WITH A FEW STRONG STORMS POSSIBLE. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-120945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN EFFECT. MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. JJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Jul 11, 5:58 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 4 SSE RICE LAKE WILDLIF 46.48N 93.28W
07/11/2016 AITKIN MN 911 CALL CENTER
10 TO 12 INCHES OF WATER OVER ROADWAY AT CROSSING OF RICE
RIVER AND COUNTY ROAD 4 IN RICE RIVER TOWNSHIP.
&&
WLLocal storm report, Jul 11, 6:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
603 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD SW KIMBERLY 46.56N 93.47W
07/11/2016 AITKIN MN 911 CALL CENTER
10 TO 12 INCHES OF WATER ON ROADWAY AT THE INTERSECTION
OF COUNTY ROAD 5 AND RICE RIVER CROSSING. WATER FLOWING
OVER THE ROADWAY.
&&
WLLocal storm report, Jul 11, 6:10 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 SE AITKIN 46.51N 93.69W
07/11/2016 AITKIN MN 911 CALL CENTER
10 TO 12 INCHES OF WATER OVER ROADWAY AT INTERSECTION OF
344TH STREET AND COUNTY ROAD 12 IN NORDLAND TOWNSHIP. A
CAR WAS REPORTED BEING PUSHED BY THE WATER ON THE
ROADWAY.
&&
WLSpecial weather statement, Jul 11, 6:15 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT MON JUL 11 2016
WIZ001-006-007-112345-
DOUGLAS-WASHBURN-BURNETT-
615 PM CDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BURNETT...SOUTH CENTRAL
DOUGLAS AND NORTHERN WASHBURN COUNTIES...
AT 615 PM CDT...A STRONG THUNDERSTORM WAS NEAR WEBSTER...OR 18 MILES
WEST OF SPOONER...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
WEBB LAKE WISCONSIN AROUND 630 PM CDT.
MINONG AROUND 645 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MINONG FLOWAGE...BIG
SAND LAKE...SPRINGBROOK...LAMPSON...YELLOW LAKE...BIRCH ISLAND
LAKE... RIVERSIDE...OAKLAND...MCKENZIE LAKE AND EARL.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4577 9249 4595 9256 4598 9250 4597 9247
4601 9245 4603 9241 4601 9237 4602 9235
4607 9233 4607 9230 4608 9230 4625 9196
4595 9164 4573 9226
TIME...MOT...LOC 2315Z 235DEG 35KT 4591 9225
G2Special weather statement, Jul 11, 6:17 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT MON JUL 11 2016
WIZ003-007-008-112345-
WASHBURN-SAWYER-ASHLAND-
617 PM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SAWYER...
SOUTHWESTERN ASHLAND AND CENTRAL WASHBURN COUNTIES...
AT 616 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES WEST OF SEELEY...TO NEAR SPOONER...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
HAYWARD AROUND 620 PM CDT.
SEELEY AROUND 625 PM CDT.
ROUND LAKE AROUND 630 PM CDT.
NEW POST AROUND 640 PM CDT.
STONE LAKE AND CLAM LAKE AROUND 645 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RESERVE...SISSABAGAMA
LAKE...NORTHWOODS BEACH...MOOSE LAKE SAWYER COUNTY...SPRINGBROOK...
LAMPSON...TEAL LAKE...TOTAGATIC FLOWAGE...EARL AND STANBERRY.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4583 9203 4587 9203 4616 9155 4616 9079
4577 9142
TIME...MOT...LOC 2316Z 276DEG 41KT 4615 9149 4584 9201
DAPLocal storm report, Jul 11, 7:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLASH FLOOD 1 S CROSBY 46.48N 93.95W
07/11/2016 CROW WING MN PUBLIC
FLOODING IS REPORTED IN CROSBY.
&&
G2The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:34 PM CDT | Special Marine Warning | DLH | 56 min | |
| Jul 11, 10:26 PM CDT | River Flood Warning | DLH | Aitkin, Crow Wing | 11 days |
| Jul 11, 10:30 PM CDT | Flash Flood Warning | DLH | Cass, Crow Wing | 8 hr |
| Jul 11, 10:39 PM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine | 7 hr |
| Jul 12, 3:45 AM CDT | Small Craft Advisory | DLH | 18 hr | |
| Jul 12, 6:04 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 86 min |
| Jul 12, 6:09 AM CDT | Special Weather Statement | DLH | Pine | 81 min |
| Jul 12, 7:51 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 54 min |
| Jul 12, 7:53 AM CDT | Special Weather Statement | DLH | Pine | 67 min |
| Jul 12, 9:42 AM CDT | River Flood Warning | DLH | Crow Wing, Morrison | 11 days |
| Jul 12, 9:42 AM CDT | River Flood Warning | DLH | Crow Wing, Morrison, Pine | 7 days |
| Jul 12, 11:05 AM CDT | Areal Flood Warning | DLH | Pine | 7 days |
| Jul 12, 11:33 AM CDT | Areal Flood Warning | DLH | Pine | 54 hr |
| Jul 12, 11:40 AM CDT | Areal Flood Advisory | DLH | Carlton | 12 hr |
| Jul 11, 7:21 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Sawyer, Washburn | 3 hr |
| Jul 11, 7:40 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 35 min |
| Jul 11, 8:05 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 11, 8:23 PM CDT | Special Weather Statement | DLH | Washburn | 37 min |
| Jul 11, 9:11 PM CDT | Special Weather Statement | DLH | Ashland, Iron, Sawyer | 49 min |
| Jul 11, 9:26 PM CDT | Special Weather Statement | DLH | Bayfield, Washburn | 34 min |
| Jul 11, 10:01 PM CDT | Flash Flood Warning | DLH | Iron | 59 min |
| Jul 11, 10:22 PM CDT | Special Weather Statement | DLH | Ashland | 38 min |
| Jul 11, 10:49 PM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more | 7 hr |
| Jul 11, 11:55 PM CDT | Special Weather Statement | DLH | Washburn | 35 min |
| Jul 12, 12:25 AM CDT | Special Weather Statement | DLH | Sawyer | 20 min |
| Jul 12, 12:58 AM CDT | Special Weather Statement | DLH | Iron | 47 min |
| Jul 12, 1:01 AM CDT | Special Weather Statement | DLH | Price | 29 min |
| Jul 12, 2:01 AM CDT | Special Weather Statement | DLH | Price | 29 min |
| Jul 12, 6:15 AM CDT | Special Weather Statement | DLH | Ashland, Washburn | 90 min |
| Jul 12, 7:54 AM CDT | Special Weather Statement | DLH | Ashland | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.